Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 188, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2017, 5:52 PM MDT for Kit Carson County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2017, 5:52 PM MDT (23:52 UTC)
- Expired
- Jul 3, 2017, 6:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2719 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:26 PM MDT, 26 minutes earlier.
Area forecast discussion, Jul 3, 5:26 PM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 526 PM MDT Mon Jul 3 2017 .SHORT TERM...(This evening through Tuesday) Issued at 128 PM MDT Mon Jul 3 2017 Another weather disturbance embedded within northwest flow aloft is forecast to emerge over the northeastern plains of Colorado including Yuma south through Kit Carson counties. Isolated showers and thunderstorms are initially expected with a gradual increase in coverage and possible intensity this evening as it moves east across the area. Another possibility is similar to last night with showers/thunderstorms moving southeast from central Nebraska. HRRR suggesting wind gusts in the 50 to 60 mph range so for now have added gusty winds to the grids. Precipitation should be out of the area shortly after midnight. Low temperatures in the mid 50s to mid 60s. For Tuesday am expecting plenty of sunshine by mid to late morning. Models suggesting another weather disturbance moving into the western 2/3 of the area a little sooner compared to the past few days with a few thunderstorms possible generally from McCook to Tribune/Leoti and points west by 00z Wednesday. Afternoon temperatures expected to reach the upper 80s to low 90s. .LONG TERM...(Tuesday night through Monday) Issued at 128 PM MDT Mon Jul 3 2017 Shower and thunderstorm chances continue into Tuesday night from the afternoon as a weak shortwave moves east of the region. Height rises to the west should hinder convection, but cannot rule out a few thunderstorms. Severe weather will be possible generally north of Interstate 70 with large hail and damaging winds as the main threats. An upper ridge over the western CONUS expands north and east on Wednesday and Thursday, keeping the area under north northwest flow aloft. High pressure dominates the pattern, resulting in dry conditions during this timeframe. However, guidance has introduced a quick shot at precipitation Thursday night into Friday as a disturbance rotates around the eastern edge of the high pressure. A backdoor cold front approaches the High Plains on Friday, stalling across the region for the weekend. Meanwhile, the ridge to the west flattens/regresses and the area is placed under northwest flow aloft, allowing disturbances to work their way across the region. This setup enables patchy shower and thunderstorm chances to return to the forecast through the end of the period. It's a bit too soon to tell the timing and location of the waves passing through the eastern periphery of the ridge, so will have to monitor in the coming days and refine the forecast. High temperatures will be in the upper 80s to upper 90s throughout the period. However, a few locations along the Nebraska border could see temperatures near 100 degrees on Thursday. Low temperatures will be in the upper 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 526 PM MDT Mon Jul 3 2017 VFR conditions should prevail at KGLD and KMCK terminals, and prevailing winds should remain below 12kt through the TAF period. Thunderstorm activity over eastern Colorado is expected to impact KGLD, with less confidence at KMCK. Temporary restrictions to vis 3-6sm, gusty winds, and possibly hail could accompany this activity. Current guidance favors this activity decreasing in coverage near KGLD and sliding south-southeast with less coverage in SW Nebraska. Adjustments were made to reflect these trends. Some guidance is showing potential for stratus/fog in north central Kansas by 12Z, but even if this were to occur it is shown to remain well southeast of both terminals where better low level moisture should linger. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...DR
Hazardous weather outlook, Jul 3, 1:32 PM MDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 132 PM MDT Mon Jul 3 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041945- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 132 PM MDT Mon Jul 3 2017 /232 PM CDT Mon Jul 3 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible late this afternoon in far eastern Colorado spreading east across the remainder of the Tri- State area during the evening through about midnight. Damaging outflow winds to 70 mph will be the primary threat along with hail to around an inch in diameter and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Strong to severe thunderstorms are possible on Tuesday generally for areas north of Interstate 70. Large hail and damaging winds will be the main threats. Strong to severe thunderstorms are possible on Friday on into the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 5 PM MDT (6 PM CDT) through midnight MDT (1 AM CDT).
In the hours before
Special weather statement, Jul 3, 4:11 PM MDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Goodland KS 411 PM MDT MON JUL 3 2017 COZ091-032300- Kit Carson County CO- 411 PM MDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 500 PM MDT... At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Seibert, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stratton. This includes Interstate 70 in Colorado between mile markers 417 and 420. LAT...LON 3940 10299 3957 10293 3952 10250 3926 10259 TIME...MOT...LOC 2211Z 285DEG 13KT 3947 10287 Lockhart
Special weather statement, Jul 3, 4:28 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
428 PM MDT MON JUL 3 2017
COZ090-032315-
Yuma County CO-
428 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 515 PM
MDT...
At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crook to near Lone Star to near Platner.
Movement was southeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Yuma, Eckley, Joes, Abarr, Heartstrong and Clarkville.
LAT...LON 4044 10233 3990 10236 3959 10266 3977 10280
4044 10278
TIME...MOT...LOC 2228Z 322DEG 36KT 4084 10283 4038 10285 4019 10304
LockhartSpecial weather statement, Jul 3, 4:45 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
445 PM MDT MON JUL 3 2017
COZ091-092-032345-
Kit Carson County CO-Cheyenne County CO-
445 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHWESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 545 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Boyero, or 24 miles south of Flagler, moving southeast
at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
LAT...LON 3869 10317 3869 10316 3913 10316 3921 10315
3893 10260 3873 10267 3861 10280 3861 10317
TIME...MOT...LOC 2245Z 315DEG 19KT 3895 10315
LockhartSpecial weather statement, Jul 3, 5:10 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
510 PM MDT MON JUL 3 2017
COZ090>092-040000-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
510 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...YUMA COUNTY IN NORTHEASTERN COLORADO AND KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM MDT...
At 510 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Highland Center to 9
miles northeast of Cope to 12 miles south of Flagler. Movement was
southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Burlington, Yuma, Wray, Stratton, Flagler, Seibert and Bonny
Reservoir.
This includes the following highways...
Interstate 70 in Colorado between mile markers 390 and 435.
Highway 385 between mile markers 192 and 269.
LAT...LON 4043 10205 3973 10206 3889 10251 3922 10316
3956 10315 3957 10280 4044 10278
TIME...MOT...LOC 2310Z 305DEG 29KT 4042 10246 3974 10270 3913 10299
LockhartThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:25 PM MDT | High Wind Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 4 hr |
| Jul 2, 8:01 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 59 min |
| Jul 2, 8:24 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 51 min |
| Jul 2, 8:58 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Rawlins, Sheridan, Thomas | 62 min |
| Jul 2, 9:38 PM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jul 2, 10:00 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Norton, Rawlins, Sheridan and 1 more | 45 min |
| Jul 2, 10:04 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 41 min |
| Jul 2, 10:45 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 45 min |
| Jul 2, 11:06 PM MDT | Special Weather Statement | GLD | Wallace | 9 min |
| Jul 2, 11:12 PM MDT | Special Weather Statement | GLD | Logan | 33 min |
| Jul 2, 11:50 PM MDT | Special Weather Statement | GLD | Gove | 25 min |
| Jul 3, 12:12 AM MDT | Special Weather Statement | GLD | Gove | 33 min |
| Jul 3, 12:54 AM MDT | Special Weather Statement | GLD | Gove | 36 min |
| Jul 3, 1:19 AM MDT | Special Weather Statement | GLD | Gove | 41 min |
| Jul 3, 1:44 AM MDT | Severe Thunderstorm Warning | GLD | Gove | 18 min |
| Jul 3, 2:05 AM MDT | Special Weather Statement | GLD | Thomas | 40 min |
| Jul 3, 2:13 AM MDT | Special Weather Statement | GLD | Sherman | 32 min |
| Jul 3, 2:42 AM MDT | Special Weather Statement | GLD | Thomas | 48 min |
| Jul 2, 6:46 PM MDT | Special Weather Statement | GLD | Kit Carson | 29 min |
| Jul 3, 4:11 PM MDT | Special Weather Statement | GLD | Kit Carson | 49 min |
| Jul 3, 4:28 PM MDT | Special Weather Statement | GLD | Yuma | 47 min |
| Jul 3, 4:37 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 38 min |
| Jul 3, 4:45 PM MDT | Special Weather Statement | GLD | Cheyenne | 60 min |
| Jul 3, 5:10 PM MDT | Special Weather Statement | GLD | Kit Carson, Yuma | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.